Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 42, NWS Wichita, KS

September 26, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 26, 1999, 9:16 PM CDT for Sedgwick County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1999, 9:16 PM CDT (02:16 UTC)
Expired
Sep 27, 1999, 12:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 270221
FFWICT
KSC173-270515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT SUN SEP 26 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1215 AM CDT

* AT 915 PM CDT WEATHER SERVICE RADAR INDICATED ADDITIONAL 
THUNDERSTORMS DEVELOPING ACROSS WESTERN SEDGWICK COUNTY. SINCE 7 
PM...DOPPLER RADAR ESTIMATES THAT TWO TO THREE INCHES OF RAIN HAS 
FALLEN ACROSS NORTHWEST SEDGWICK COUNTY.

SLOW MOVING THUNDERSTORMS MOVING SOUTHEAST ACROSS WESTERN SEDGWICK 
COUNTY WILL PRODUCE AN ADDITIONAL ONE TO THREE INCHES OF RAIN BEFORE 
MIDNIGHT WHICH WAS CAUSE ADDITIONAL FLOODING PROBLEMS.

AT 915 PM CDT...AMATEUR RADAR OPERATORS REPORTED ROADS AND FIELDS
FLOODED ALONG 279TH STREET WEST AND 61ST STREET NORTH IN NORTHWEST 
SEDGWICK COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERSl THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

HYSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:58 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 26, 2:58 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN SEP 26 1999

SEVERAL CONCERNS TO ADDRESS FOR THIS FORECAST. FIRST...IS TIMING OF
THE COLD FRONT. SECOND...IS PRECIP CHANCES...AND THIRD IS TEMPS.
WATER VAPOR SAT PIX/UA ANALYSIS INDICATES POWERFUL UPPER JET DIGGING
INTO THE NW USA HELPING TO DIG UPPER TROF. MEANWHILE AT THE
SFC...18Z SFC MAP INDICATES FRONT EXTENDING FROM JUST OF OF SLN TO
JUST NORTH OF HUT. FRONT CONTINUES TO MAKE SLOW ESE PROGRESS AND
WITH PRESSURE RISES STILL FOUND BEHIND THE FRONT THIS SLOW SOUTHEAST
MOVEMENT SHOULD CONTINUE. ETA BEST HANDLED FORECAST POSITION OF THE
FRONT AT 18Z...THUS WAS MODEL OF CHOICE TODAY.

LAPS DATA SHOWS PLENTY OF CIN STILL NEEDS TO BE OVERCOME FOR TSRA TO
DEVELOP ALONG THE FRONT. HOWEVER...WITH MODELS SHOWING MID LVL
COOLING LATE THIS AFTERNOON/EVENING STILL EXPECT A LINE OF TSRA TO
FORM ALONG THE FRONT. UPPER DIVERGENCE INCREASES NICELY TOWARD
06Z...SO EXPECT PCPN TO CONTINUE AND BECOME MORE WIDESPREAD AFTER
SUNSET. ALSO...ETA 70H OMEGA FIELDS SUGGEST LIFT WILL OCCUR IN FRONT
AND BEHIND SFC FRONT. WITH 310/315/320K ISENTROPIC  SFC/S SHOWING
GOOD LIFT BEHIND BOUNDARY THIS APPEARS PLAUSIBLE. ETA/AVN SUGGESTS
FRONT SHOULD CLEAR CWA BY 12Z MONDAY...BUT WITH NE FLOW BEHIND
BOUNDARY...VERY DRY AIR SHOULD REMAIN NORTHWEST OF THE FORECAST AREA
THUS WILL INCREASE LOWS FROM PREVIOUS FCST BUT WILL STILL LEAN TWD
COOLER FAN NUMBERS.

WILL KEEP MENTION OF RAIN IN FORECAST FOR MONDAY/MONDAY NIGHT/TUESDAY
AS SERIES OF SHORTWAVES WILL CONTINUE TO ZIP THROUGH FAST MID LEVEL
FLOW AND ETA KEEPS LIFT PER 70H OMEGA FIELDS IN PLACE THROUGH
TUESDAY. BEST CHANCES APPEAR TO BE IN SRN KS WHERE ISENTROPIC
LIFT/MOISTURE CONVERGENCE ARE GREATEST. WITH 85H TEMPS PLUNGING MONDAY
AND EXTENSIVE CLOUD COVER/PCPN FEEL THERE WILL LITTLE RECOVERY IN
TEMPS.  SOME TEMPORARY DRYING MAY WORK INTO NRN ZONES MONDAY
NIGHT...BUT WITH MAIN SHORTWAVE APPROACHING FOR TUESDAY CLOUDS/PCPN
SHOULD RETURN.

COORD W/DDC

FCSTID = 12/HYSELL
ICT   58  64  49  62 /  60  50  40  40
HUT   55  62  48  62 /  60  50  40  40
EWK   58  62  49  62 /  60  50  40  40
EQA   58  64  49  62 /  60  50  40  40
WLD   58  65  49  62 /  60  50  40  40
RSL   48  55  46  61 /  40  40  30  40
GBD   48  55  46  61 /  40  40  30  40
SLN   50  57  46  62 /  50  40  20  40
MPR   50  57  46  62 /  50  40  20  40
CFV   61  68  49  64 /  50  50  40  40
CNU   61  68  49  64 /  50  50  40  40
K88   61  68  49  64 /  50  50  40  40

.ICT...NONE.

In the hours before

Special weather statement, Sep 26, 7:43 PM CDT, 1 hour 33 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-270050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SUN SEP 26 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:01 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson59 min
Sep 26, 7:13 PM CDTTornado WarningICTReno32 min
Sep 26, 7:40 PM CDTTornado WarningICTSedgwick50 min
Sep 26, 7:49 PM CDTSevere Thunderstorm WarningICTReno41 min
Sep 26, 8:28 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick62 min
Sep 26, 9:18 PM CDTSevere Thunderstorm WarningICTKingman42 min
Sep 26, 9:24 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Sep 26, 10:14 PM CDTSevere Thunderstorm WarningICTSumner61 min
Sep 26, 10:30 PM CDTSevere Thunderstorm WarningICTSedgwick45 min
Sep 26, 11:14 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner61 min
Sep 27, 12:02 AM CDTFlash Flood WarningICTSedgwick5 hr
Sep 27, 12:13 AM CDTSevere Thunderstorm WarningICTSedgwick47 min
Sep 27, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick49 min
Sep 27, 3:45 AM CDTFlash Flood WarningICTSedgwick5 hr
Sep 27, 9:10 AM CDTFlash Flood WarningICTHodgeman10 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.